Florida, 2024

Hail in Florida, March 6, 2024

March 6, 2024 · NWS MFL · 1 event in 1 county or zone

As a mid-level trough moved over the Florida Peninsula, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere on March 6th. Scattered showers and thunderstorms formed in the afternoon and evening across the metro areas of Southeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

As a mid-level trough moved over the Florida Peninsula, abundant low-level moisture and diurnal heating led to plenty of instability in the atmosphere on March 6th. Scattered showers and thunderstorms formed in the afternoon and evening across the metro areas of Southeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 6, 2:06 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 6, 2:06 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Miami FL
206 PM EST Wed Mar 6 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 204 PM EST Wed Mar 6 2024

A mid level trough will be moving east through Florida this afternoon
into tonight as a short wave moves from northeast from southeast
Gulf of Mexico across South Florida this afternoon. At the same
time, a low level boundary will slowly shift southward from the
Lake Okeechobee into the southern areas of South Florida. This
will allow for a southwest wind flow to remain over South Florida
through tonight keeping the deeper moisture in place along with
the colder air aloft. Therefore, scattered to numerous POPs will
continue over South Florida through this evening with the highest
POPs over the eastern areas.

The weather should then dry out for the evening hours as the short
wave moves east of the area. However, late tonight into early
Thursday morning there could be again another round of showers and
thunderstorms over the eastern areas of South Florida due to
outflow boundary coming up from Cuba. Therefore, will keep a
chance of POPs in the for the east coast areas for late tonight.

A few of the storms this afternoon could still be strong to even
severe due to the cold air aloft. Also, cannot rule out an
isolated strong storm late tonight over the eastern areas due to
the cold air aloft remaining in place. The primary impacts from
the strong storms will be hail, gusty winds, heavy rainfall, and
lightning strikes. There could even be an isolated tornado this
afternoon especially over the eastern areas where the west and
east coast sea breezes collide.

Fog could also develop over the interior and west coast metro
areas late tonight due to the low level moisture in place along
with the light southwest flow. Therefore, Patchy fog wording has
been added for these areas for late tonight into early Tuesday
morning.

Lows tonight will be in the mid to upper 60s over most areas,
except around 70 over the metro areas.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 204 PM EST Wed Mar 6 2024

Broad and expansive H500 ridging will continue to build over the
Gulf of Mexico and into the southern peninsula. This rise in
geopotential heights aloft will be commensurate with predominately
ESE/SE winds towards the end of the week and through the weekend.
The subsidence aloft combined with warm air advection within the
boundary layer will result in very warm temperatures this weekend,
possibly to the tune of record high temperatures for some locations.
Afternoon maximum temperatures in the mid to upper 80s are not out
of the question for Sunday. Will have to monitor a loosely organized
frontal boundary that becomes less defined as it drifts southward by
the end of the weekend into early next week. Mostly dry and muggy
through this period, however a round of showers and possibly
isolated thunderstorms is not out of the question for Sunday.

Monday will feature dry and mild weather, with much cooler
temperatures expected to start off the work week in the wake of a
frontal passage. Winds out of the northwest to northeast will result
in afternoon highs in the mid to upper 70s, with cooler overnight
temperatures down into the 60s and even 50s over portions of the
interior. Winds will quickly veer out of the east by Tuesday, and
become east/southeast by the middle of the week. This will allow for
a moderation in temperatures such that a gradual warming and
moistening trend takes place, although dry conditions are still
expected to prevail through this period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM EST Wed Mar 6 2024

Challenging forecast as there is a chance for period rounds of
showers and storms through the period. Likely storms impacting
sites this afternoon and evening with potential showers overnight
into the early morning hours tomorrow. Short fuse amendments may
be necessary through the afternoon and evening today.&&

.MARINE...
Issued at 331 AM EST Wed Mar 6 2024

Easterly wind surge will keep the Atlantic waters under advisory conditions
through this afternoon. Also, brief periods of rough seas and gusty winds
will accompany any thunderstorm that forms. Conditions are expected to improve
heading into the weekend.

&&

.MARINE...
Issued at 331 AM EST Wed Mar 6 2024

Easterly wind surge will keep the Atlantic waters under advisory conditions
through this afternoon. Also, brief periods of rough seas and gusty winds
will accompany any thunderstorm that forms. Conditions are expected to improve
heading into the weekend.

&&

.BEACHES...
Issued at 331 AM EST Wed Mar 6 2024

A high risk of rip currents expected today for all Palm beaches,
and remaining elevated along the rest of the Atlantic beaches. The
risk may diminish as the week continues, except for the northern
Palm beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            70  82  69  83 /  50  30   0   0
West Kendall     67  84  66  84 /  50  30   0   0
Opa-Locka        69  84  68  84 /  50  30   0   0
Homestead        69  83  67  84 /  50  30   0   0
Fort Lauderdale  69  80  69  81 /  60  30   0   0
N Ft Lauderdale  69  81  70  81 /  60  30   0   0
Pembroke Pines   69  83  68  84 /  60  30   0   0
West Palm Beach  66  80  68  81 /  60  20   0   0
Boca Raton       68  82  69  83 /  50  30   0   0
Naples           68  80  65  83 /  30   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST this evening for FLZ168.

AM...Small Craft Advisory until 4 PM EST this afternoon for AMZ650-
     651-670-671.

GM...None.
&&

SHORT TERM...BNB
LONG TERM....SRB
AVIATION...Rizzuto
Hazardous weather outlook, Mar 6, 9:42 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Miami FL
942 AM EST Wed Mar 6 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
070200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
942 AM EST Wed Mar 6 2024

...A Few Strong To Severe Storms Possible This Afternoon Into Evening...
...High Risk Of Rip Currents Beaches Of Palm Beach County...
...Moderate Risk of Rip Currents Rest Coast Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: Another round of showers and thunderstorms is
expected this afternoon. Some of the thunderstorms could become
strong to severe and contain damaging wind gusts, hail, heavy
downpours and an isolated tornado especially over the eastern areas
of South Florida.

Wind: The strongest thunderstorms this afternoon could contain wind
gusts up to 60 mph.

Hail: The strongest thunderstorms this afternoon could contain
quarter sized hail.

Tornado: An isolated tornado cannot be ruled out with the strongest
thunderstorms today over the eastern areas of South Florida.

Waterspouts: An isolated waterspout will be possible with the
strongest thunderstorms over the Atlantic waters and Biscayne Bay.

Marine: South southwest winds around 20 kts through this afternoon
with gusts up to 25 kts across the Atlantic waters.

Rip Currents: A high risk of rip currents will continue across
the Palm beaches today with a moderate risk over rest of the Atlantic
waters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms: an isolated thunderstorm is possible Thursday
afternoon.

Rip current risks will likely remain elevated through the end of the
work week and into the weekend along the Atlantic coast.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, flooding,
and tornadoes to the National Weather Service forecast office in
Miami.

Baxter

In the hours before

Special weather statement, Mar 6, 2:25 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Miami FL
225 PM EST Wed Mar 6 2024

FLZ073>075-062000-
Mainland Monroe FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-
225 PM EST Wed Mar 6 2024

...A strong thunderstorm will impact portions of Mainland Monroe and
northern Miami-Dade Counties through 300 PM EST...

At 225 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm near Shark Valley Obs Tower, or 17 miles
northwest of The Redland, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shark Valley Obs Tower, Fortymile Bend, and Miccosukee Resort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2556 8060 2566 8094 2595 8072 2583 8046
TIME...MOT...LOC 1925Z 212DEG 16KT 2570 8072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Mar 6, 2:27 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Miami FL
227 PM EST Wed Mar 6 2024

FLZ066-067-070-071-073-062015-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-Inland Miami-Dade County FL-
227 PM EST Wed Mar 6 2024

...A strong thunderstorm will impact portions of east central
Collier, northern Miami-Dade, southeastern Hendry, Broward and
southwestern Palm Beach Counties through 315 PM EST...

At 227 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 7 miles
southwest of Miccosukee Indian Reservation, or 31 miles northeast of
Everglades City, moving northeast at 20 mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and nickel size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miccosukee Indian Reservation, Big Cypress Seminole Reservation,
Intersection Alligator Alley And Miami Canal, Miccosukee Service
Plaza, Big Cypress National Preserve, and West Broward Rec. Area On
Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2591 8094 2610 8115 2643 8092 2609 8054
TIME...MOT...LOC 1927Z 234DEG 17KT 2610 8096

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Mar 6, 3:01 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Miami FL
301 PM EST Wed Mar 6 2024

FLZ073-074-173-062030-
Metropolitan Miami Dade FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
301 PM EST Wed Mar 6 2024

...A strong thunderstorm will impact portions of central Miami-Dade
County through 330 PM EST...

At 301 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm over Country Walk, or near Kendall, moving
northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Coral Gables, South Miami, Kendall, The Redland, Doral,
Pinecrest, Miami Springs, Sweetwater, West Miami, Medley,
Westchester, Glenvar Heights, Palmetto Bay, University Of Miami, Zoo
Miami, Goulds, Coral Terrace, Princeton, and Olympia Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2571 8025 2569 8025 2569 8026 2564 8027
      2563 8028 2564 8028 2563 8030 2561 8031
      2558 8031 2552 8041 2567 8055 2585 8033
      2573 8023
TIME...MOT...LOC 2001Z 231DEG 10KT 2565 8043

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Mar 6, 3:06 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Miami FL
306 PM EST Wed Mar 6 2024

FLZ071-062045-
Inland Broward County FL-
306 PM EST Wed Mar 6 2024

...A strong thunderstorm will impact portions of Broward County
through 345 PM EST...

At 305 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm over Intersection Alligator Alley And Miami
Canal, or 21 miles northwest of Pembroke Pines, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mile Marker 30 On Alligator Alley, East Toll Gate On Alligator Alley,
Intersection Alligator Alley And Miami Canal, and West Broward Rec.
Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2604 8070 2626 8074 2632 8046 2601 8044
TIME...MOT...LOC 2005Z 263DEG 19KT 2614 8065

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Baxter
Special weather statement, Mar 6, 3:29 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Miami FL
329 PM EST Wed Mar 6 2024

FLZ074-173-062100-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
329 PM EST Wed Mar 6 2024

...A strong thunderstorm will impact portions of central Miami-Dade
County through 400 PM EST...

At 329 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Pinecrest, or over South Miami, moving east at 10 mph.

HAZARD...Funnel clouds, winds in excess of 40 mph, and penny size
         hail.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Miami Beach, Coral Gables, Key Biscayne, South Miami, Kendall,
Pinecrest, West Miami, Westchester, Glenvar Heights, Richmond
Heights, Palmetto Bay, Cutler Bay, Port Of Miami, University Of
Miami, West Perrine, Downtown Miami, Coconut Grove, Coral Terrace,
and Olympia Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2577 8013 2579 8015 2579 8018 2577 8014
      2576 8013 2577 8019 2574 8015 2574 8016
      2576 8019 2574 8021 2571 8017 2572 8015
      2567 8015 2574 8023 2564 8027 2561 8031
      2557 8030 2557 8037 2574 8040 2581 8012
TIME...MOT...LOC 2029Z 261DEG 10KT 2567 8030

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CWC
Special weather statement, Mar 6, 3:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Miami FL
339 PM EST Wed Mar 6 2024

FLZ071-072-172-062115-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-
339 PM EST Wed Mar 6 2024

...A strong thunderstorm will impact portions of southern Broward
County through 415 PM EST...

At 339 PM EST, National Weather Service meteorologists were tracking
a strong thunderstorm over Weston, or 7 miles west of Sunrise, moving
east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Lauderdale, Pembroke Pines, Hollywood, Coral Springs, Pompano
Beach, Davie, Plantation, Sunrise, Tamarac, Margate, Hallandale,
Lauderhill, Weston, Coconut Creek, Oakland Park, North Lauderdale,
Lauderdale Lakes, Dania Beach, Cooper City, and Wilton Manors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2609 8011 2612 8011 2611 8012 2608 8011
      2599 8012 2600 8012 2599 8014 2607 8048
      2620 8049 2626 8010
TIME...MOT...LOC 2039Z 267DEG 23KT 2612 8042

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Baxter

The radar

The Miami radar (KAMX), 57 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Broward

When
March 6, 3:45 PM EST
Where
Broward County, 8.5 mi NNE of Miramar
Measured
0.88 in hail
Reported by
Public
Coordinates
26.120, -80.370

The public reported up to nickel-sized hail as a strong thunderstorm moved through the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167022.